In the last issue of Always Understanding, I addressed over-editing and the challenges presented in switching from typing to editing. I would like to elaborate on that a bit and talk about specific Book of Style rules where I see MTEs making unnecessary or incorrect edits. The first one is around eponyms, which are terms such as Alzheimer, Parkinson, Babinski, etc. Although the eponyms are correct with or without the ‘s (Alzheimer’s or Alzheimer) without the ‘s is now preferred as per the Book of Style. This is an example of an over-edit that I see quite frequently, where the MTE adds the ‘s. This edit does not change the medical meaning of the document yet it takes two strokes to add the ‘s . Again, I think it is a hard habit to break when you become used to typing something a certain way and seeing it in print another way. Once you make a conscious decision to not make an edit that does not change the medical meaning of the document, it will become as second nature as it was when you were typing. As a result, you will notice your productivity significantly increase.
Another edit that I see quite frequently is generic drugs such as aspirin, ibuprofen, etc. being capitalized. This is simply incorrect. Generic drugs are not capitalized. Initially this requires a bit of research. If you do not know whether a drug is generic look it up. Although this will take a few minutes, it will most likely be done only once. Along the same lines trademark/brand names of medical equipment, products, etc. is something that requires a bit of effort in that some research is required. Again this is most likely something that will be done only once but is worth the effort.
The following is a list of trademark and generic drug names that are often confused. Pick the correct spelling of each.
Answers: prednisone, Xylocaine, hydrocodone, Vicodin, Sterapred, EnfaCare, lidocaine, EnSeal , PermCath, PROMUS, TAXUS, MiraLAX.
I hope you found this exercise helpful as you continue to become a proficient editor!